Hail, Bolivar
- When
- May 27, 2:32 PM CST to 2:42 PM CST
- Where
- Bolivar County, 3.38 mi WNW of Lamont to 1.86 mi W of Scott
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.544, -91.136
The combination of an upper level disturbance and surface front contributed to the development of scattered thunderstorms across the region. Several elements came together to support a few severe storms which produced some hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
The combination of an upper level disturbance and surface front contributed to the development of scattered thunderstorms across the region. Several elements came together to support a few severe storms which produced some hail and damaging winds. The severe activity was focused across the western portions of the forecast area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 27, 2:00 PM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 300 PM CDT WED MAY 27 2009 .DISCUSSION... VERY UNSTABLE AIR EXISTS ACROSS THE LOWER MS VALLEY REGION THIS AFTERNOON AS SFC TEMPS APPROACH 90F. MIXED LAYER CAPE NOW EXCEEDS 2500 J/KG AND DEEP LAYER SHEAR IS INCREASING WITH 0-6KM EFFECTIVE SHEAR OF 20-30KTS OVER THE ARKLAMISS DELTA REGION. A COLD FRONT EXTENDING FROM NEAR LIT TO SHV TO LFK IS PUSHING EAST AND THIS WILL SUPPORT THE INITIATION OF SCATTERED THUNDERSTORMS AS GO THROUGH THE MID/LATE AFTN AND INTO THE EARLY EVNG HOURS ACROSS THE WRN HALF OF THE AREA. SHEAR IS SUFFICIENT FOR SOME ORGANIZATION OF TSTMS INTO EWD MOVING LINE SEGMENTS AND THIS WAS INDICATED IN 12Z LOCAL WRF MEMBERS. WILL CONTINUE TO MENTION THE POSSIBILITY OF SEVERE STORMS GIVEN THE VERY STRONG INSTABILITY...BUT EXPECT INTENSITY TO DIMINISH SOME WITH SUNSET...AND THUS THE RISK FOR SVR WEATHER SHOULD BE LESS OVER ERN MS. TSTM ACTIVITY WILL DISSIPATE AFTER MIDNIGHT. EXPECT THE COLD FRONT TO MOVE EAST ACROSS THE ENTIRE AREA BY THURSDAY AFTN. ANY STRONG/SVR TSTM REDEVELOPMENT WITH THIS FRONT DURING THE DAYLIGHT HOURS WILL BE CONFINED TO FAR ERN PORTIONS OF THE FORECAST AREA GIVEN THERE WILL BE LITTLE TIME FOR SUFFICIENT DESTABILIZATION. MAV MOS POPS CAME IN VERY LOW FOR THE ENTIRE AREA THURSDAY AND HAVE RAISED THEM SOME TO INDICATE TSTM POTENTIAL IN EAST. IN THE WAKE OF THE COLD FRONT PASSAGE...NORTHWEST FLOW DEVELOPS ALOFT BRINGING A MOSTLY SUBSIDENT REGIME. LIGHT SHOWER ACTIVITY COULD ACCOMPANY A TROUGH PASSAGE FRIDAY...BUT WILL KEEP POPS VERY LOW FOR NOW. OTHERWISE...LOOK FOR SLIGHTLY COOLER TEMPERATURES. /EC/ LONG TERM...SATURDAY THROUGH WEDNESDAY. MODEL SOLUTIONS HAVE NOT CHANGED MUCH. THE AREA STILL LOOKS DRY FOR MUCH OF THE EXTENDED FORECAST. BACKED OFF ON THE RAIN CHANCES FOR THE END OF THE PERIOD. HIGH PRESSURE SETTLES OVER THE MID SOUTH BY SATURDAY MORNING AND THE AREA REMAINS DRY THROUGH MONDAY. THE EURO MAINTAINS A SLOWER SOLUTION AND HOLDS RAIN OFF UNTIL WEDNESDAY. THE GFS HAS RAIN APPROACHING THE AREA AROUND TUESDAY AFTERNOON/EVENING. STILL LIKE THE SLOWER SOLUTION...SO LEFT RAIN OUT OF THE FORECAST MONDAY AND LOWERED RAIN CHANCES FOR TUESDAY. GENERALLY LEFT SLIGHT CHANCE VALUES ACROSS THE SOUTH. THE MODELS CONTINUE TO SHOW ANOTHER COLD FRONT DROPPING INTO THE CWA WEDNESDAY OR THURSDAY...BRINGING SHOWERS AND THUNDERSTORMS BACK TO THE AREA FROM MID WEEK ON. TEMPERATURES AND POPS WERE GOOD THROUGH THE WEEK...SO STUCK WITH GUIDANCE. MEX CAME IN AGAIN WITH LOWER 90S...SO MAINTAINED VALUES FOR MUCH OF THE CWA SUN-TUE. WILL LEAVE THE HWO CLEAR FOR THE EXTENDED. /07/ && .AVIATION....VFR CONDITIONS PREVAIL ACROSS THE REGION WITH ISOLATED TSTMS DEVELOPING. TSTMS WILL INCREASE DURING REMAINDER OF THE AFTERNOON INTO THE EVENING WITH SKY CONDITIONS BKN-OVC FROM 2000-4000 FT. ISOLATED SVR STORMS CAN BE EXPECTED WITH THE POTENTIAL FOR DAMAGING WIND GUSTS ABOVE 50 KTS AND NICKEL SIZE HAIL AT THE SFC. THESE CONDITIONS WILL CONTINUE INTO THE EVENING AND STORMS WILL DISSIPATE MIDNIGHT. AREAS OF FOG AND LOW STRATUS WILL DEVELOP AGAIN LATE TONIGHT TOWARD SUNRISE THURSDAY. IFR STRATUS/FOG WILL LIFT BY MID MORNING. WILL SEE BKN DECKS FROM 2000-4000 FEET BY NOON./17/ && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 228 PM CDT WED MAY 27 2009 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 281930- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 228 PM CDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR FOR CENTRAL MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND THURSDAY ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS ALL OF THE ARKLAMISS THIS AFTERNOON AND EVENING BUT THE BEST CHANCE FOR SEVERE STORMS WILL OCCUR ALONG AND WEST OF A LINE FROM GRENADA TO THE JACKSON METRO AREA TO BROOKHAVEN. SEVERE THUNDERSTORMS WILL PRODUCE GUSTY WIND ABOVE 60 MPH AND PENNY SIZE HAIL OR LARGER. THE RISK OF SEVERE STORMS WILL BE HIGHEST DURING THE LATE AFTERNOON AND EVENING BUT WILL CONTINUE THROUGH MIDNIGHT AS THE COLD FRONT TRACKS ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT BUT IS NOT EXPECTED THURSDAY THROUGH NEXT TUESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 17
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 251 PM CDT WED MAY 27 2009 LAZ015-023-272030- RICHLAND LA-FRANKLIN LA- 251 PM CDT WED MAY 27 2009 ...STRONG THUNDERSTORM APPROACHING RICHLAND AND FRANKLIN PARISHES... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTHWEST OF LIDDIEVILLE AT 250 PM CDT...MOVING NORTHEAST AT 15 MPH. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN NORTHERN FRANKLIN AND SOUTHWESTERN RICHLAND PARISHES SHOULD MONITOR THIS STORM CLOSELY. DH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT WED MAY 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 2 N LAKE VILLAGE 33.35N 91.28W
05/27/2009 E1.75 INCH CHICOT AR LAW ENFORCEMENT
ARKANSAS STATE POLICE REPORTED GOLFBALL SIZE HAIL ABOUT
TWO MILES NORTH OF LAKE VILLAGE.
&&
HAMRICKThe Jackson/Brandon,MS radar (KDGX), 177 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Two trees were blown down, one in a yard the other across a road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175957, 175958, 175961, 175962.